Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Are Summers At a High Elevation Making My Sleep Apnea Worse?

Tuesday, 08 Jun 2010 04:04 PM


Question: I am a 69 year old woman who spends summers in Colorado at an elevation of 7000 ft. When I returned this summer, I had racing and irregular heartbeats, very high blood pressure, and shortness of breath. Hoping I just needed to adjust to the altitude, I waited about six weeks to consult a doctor.
I’ve been diagnosed with sleep apnea and during an overnight test, my oxygen levels dropped, so I now use enriched oxygen at night. While I was being monitored, my heart had PVC’s (premature ventricular contractions). I am currently taking 50 mg of atenalol each day.
Could these conditions be eliminated by living at a lower elevation? I hate the thought of being prescribed dangerous drugs such as amiodarone or coumadin.
Dr. Hibberd's Answer:
You are correct. Avoid the stress of traveling to high altitudes without oxygen supplementation. Untreated sleep apnea (a disorder characterized by low oxygen levels in the blood as a result of intermittent airway obstruction and/or brief cessation of breathing when sleeping) is a serious condition at sea level, and even worse at altitude. At high altitudes, symptoms can hit without warning as in your case.
Many sleep apnea patients have developed some hypertrophy (enlargement) of their heart muscle which places them at increased risk for cardiac events. Under stress, the heart may become too strained, becoming irritable and send out "extra" beats as PVC's. Occasionally, it may go into complete failure with little, if any, warning. This is known as "flash" pulmonary edema (fluid build-up in the lungs impairs lung function and literally drowns you if not rapidly treated). These extra beats interfere with the efficiency of the heart to contract. When ventricular "extra beats" become linked or in increased numbers, the heart’s performance is affected and can lead to a full cardiac arrest (where the heart effectively stops).
The extra beats and shortness of breath are warnings that you have pushed the envelope too far, and are not always experienced by patients before it is too late. A transient rise in your blood pressure often occurs as your body tries to adapt to lower oxygen levels which places further strain on your heart and increases your risk of heart failure, pulmonary edema, and death.
You have shown you have insufficient reserve to safely live at altitude, and the presence of these symptoms and signs suggests you are pushing your odds for sudden death. It is time for you to return to live at sea level unless you plan to wear supplemental oxygen continuously. You should avoid altitudes without oxygen supplementation. Although adaptation is possible over an extended period of time, one of your frequent trips to altitude may be your last without suitable preparation. Your movement to lower altitude will not correct your sleep apnea but would be expected to decrease the load on your heart created by higher altitudes.
The use of drugs such as amiodarone (eases heart irritability but is loaded with side-effects), is life-saving for some, but why stress your heart muscle? It may be you will need one of these agents regardless of where you live, but it is certainly worth living at lower altitude to see if your symptoms can be controlled with a minimum of extra medications.
Coumadin usually has little role in improving matters unless you are at increased risk for stroke from atrial fibrillation (a rapid, disorganized atrial heart rhythm) or you have such severe left ventricular (heart) function that you are at risk for intraventricular (inside the heart chamber) thrombus (blood clot). The Coumadin decision should not be affected by the altitude where you live.
In the future, do not wait six weeks before seeking medical attention. If these symptoms recur, seek emergency medical attention immediately.



© HealthDay

 
1Like our page
2Share
Dr-Hibberd
625
2010-04-08
Tuesday, 08 Jun 2010 04:04 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved